Dr. Roach: Gene mutation won’t stop potential plasma donation
Dear Dr. Roach: When my mother discovered she has a factor V mutation, everyone in the family decided to be tested as a precaution. This is a hereditary item, which I am sure you know. It was determined that I carry the gene. I am 65. I have had no issues, and it probably never would have been discovered if we did not go looking for it. This was discovered over 10 years ago and is listed on all my charts. I would like to donate plasma for extra money. I am not on any type of blood thinners except for a baby aspirin every morning. I take a statin for cholesterol control. Can I donate my plasma?
Dear S.S.: Factor V is a blood clotting factor made in the liver. A common mutation in the gene, called factor V Leiden, confers a small increased risk to developing blood clots. People with factor V Leiden and who have never had a blood clot are generally not started on medication to prevent one; however, they may need more aggressive prophylactic treatment to prevent clot at a time of surgery, for example. Although some experts use aspirin in this situation, there is not good evidence to support it.
People with factor V Leiden may donate blood, platelets or plasma safely, as long as they are not on an anticoagulant such as warfarin.
Only a very few medicines prevent people from donating blood. In addition to anticoagulants, these include medicines that can cause serious birth defects (such as Accutane, used for acne; finasteride and dutasteride, used for prostate enlargement and baldness; and Aubagio, a treatment for multiple sclerosis) and those which might cause infection risk (human-derived growth hormone).
Dear Dr. Roach: I must admit that I sit on the throne (toilet) for too long for my morning (or evening) constitutional, maybe 15 minutes or so. But I am busy with my crossword puzzles -- it’s about the only time I can carve out for my little obsession.
The problem is, my legs almost always fall deeply asleep. This happens frequently. I’m wondering if I should cease this practice. Could I be doing damage to my nervous system? The tingling goes away after I walk around a bit, and there are no lasting effects.
Dear V.K.C.: I’d recommend finding a different place to do your crossword puzzles.
I don’t recommend anyone sit on the toilet too long. Pressure in the colon from prolonged sitting (I don’t say you are necessarily straining, but I suspect that like most people you have increased pressure in the colon from sitting on the toilet) increases the risk of colon problems, both common (diverticulosis, outpouchings in the colon wall) and rare (volvulus, a twisting of the colon that is a surgical urgency). When you have the urge to go, you should take yourself to the bathroom and do so. If you are straining, it’s time to add more fruits, vegetables and fiber to your diet.
The numbness in your legs is not uncommon. The position of a toilet seat may put extra pressure on the nerves of the leg, especially the sciatic nerves. This pressure is what is causing the numbness. The fact that there are no long-term symptoms suggests no lasting damage, but I would argue this is your body telling you not to stay in that position.
Find a comfortable chair in which to do your crosswords, and ignore the world for a little while.
Readers may email questions to ToYourGoodHealth@med.cornell.edu